Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people. Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA) website for medication guide for more information.

Gastrointestinal problems, including stomach pain, ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, diarrhea, ordyspepsia (indigestion and gas).

NSAIDs may create or worsen gastroesophageal reflux disease (GERD) symptoms and complications. These may include:

  • Esophagitis/Acid reflux—severe heartburn
  • Esophageal stricture—narrowing of the esophagus, which makes swallowing difficult or painful
  • Barrett's esophagus—a condition marked by a change in the lining in the esophagus due to long-term acid reflux

The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:

  • Advanced age
  • History of ulcers
  • Excess alcohol consumption
  • Use of anti-coagulants and corticosteroids

If any of the following warning signs appear, contact your physician immediately:

  • Black, tarry stools
  • Vomiting of blood
  • Severe heartburn or stomach cramps
  • Stomach pain that disappears after eating or taking antacids
  • Unexplainable nausea, vomiting, or diarrhea